Alert archive / Alabama / Tornado Warnings in 2014

Tornado Warning 8, NWS Huntsville, AL

April 28, 2014Limestone County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 28, 2014, 4:56 PM CDT for Limestone County, Alabama. It was in force for 34 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 4:56 PM CDT (21:56 UTC)
Expired
Apr 28, 2014, 5:30 PM CDT
In force
34 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Emergency
Tornado emergency

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:07 PM CDTFUNNEL CLOUDAthens, ALWALL CLOUD AND HEAVY ROTATION REPORTED SOUTH OF ATHENS.
Apr 28, 5:12 PM CDTHAIL 1.75Athens, ALGOLF BALL SIZED HAIL WAS REPORTED NORTH OF ATHENS.
Apr 28, 5:15 PM CDTTSTM WND DMG2 W Athens, AL6 FOOT WIDE OAK TREE BLOWN OVER AND POWER LINES DOWN.
Apr 28, 5:21 PM CDTHAIL 2.75Elkmont, ALBASEBALL SIZED HAIL WAS REPORTED.
Apr 28, 5:24 PM CDTHAIL 1.751 Sw Elkmont, ALQUARTER TO GOLFBALL SIZED HAIL WAS REPORTED AT SULPHUR CREEK ROAD.
Apr 28, 5:25 PM CDTHAIL 2.75Athens, ALBASEBALL SIZED HAIL WAS REPORTED.
Apr 28, 5:25 PM CDTHAIL 2.75Athens, ALBASEBALL SIZED HAIL WAS REPORTED.
Apr 28, 5:28 PM CDTHAIL 12 Nnw Athens, ALPENNY TO QUARTER SIZED HAIL WAS REPORTED AT AIRPORT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:39 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
616 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WFUS54 KHUN 282156
TORHUN
ALC083-282230-
/O.NEW.KHUN.TO.W.0008.140428T2156Z-140428T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
456 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 530 PM CDT
    
* AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A CONFIRMED TORNADO 
  NEAR ROGERSVILLE...OR 12 MILES WEST OF ATHENS. DAMAGE HAS BEEN 
  CONFIRMED WITH THIS TORNADO NEAR BAY HILL MARINA. DOPPLER RADAR 
  SHOWED THIS TORNADO MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ATHENS...ELKMONT...RIPLEY...FRENCH MILL...COXEY AND CARTWRIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3493 8689 3484 8684 3475 8680 3475 8718
      3476 8722 3476 8726 3477 8728 3481 8722
      3498 8699
TIME...MOT...LOC 2155Z 246DEG 30KT 3479 8720 

$$

DJN.83
1 follow-up statement
671 
WWUS54 KHUN 282208
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
508 PM CDT MON APR 28 2014

ALC083-282230-
/O.CON.KHUN.TO.W.0008.000000T0000Z-140428T2230Z/
LIMESTONE AL-
508 PM CDT MON APR 28 2014

...TORNADO EMERGENCY FOR ATHENS...CARTWRIGHT...ELKMONT...

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHERN
LIMESTONE COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO. THIS 
TORNADIC STORM WAS LOCATED JUST WEST OF ATHENS...MOVING NORTHEAST AT 
35 MPH.

THIS IS A TORNADO EMERGENCY FOR ATHENS...CARTWRIGHT...ELKMONT. THIS 
ALSO INCLUDES INTERSTATE 65 BETWEEN EXITS 351 AND 347. TAKE COVER 
NOW.

LOCATIONS IMPACTED INCLUDE...
ATHENS...ELKMONT...RIPLEY...FRENCH MILL AND CARTWRIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS AN EXTREMELY DANGEROUS TORNADO. YOU COULD BE KILLED IF NOT 
UNDERGROUND OR IN A TORNADO SHELTER. DO NOT DELAY...SEEK SHELTER 
NOW! IF NO UNDERGROUND SHELTER IS AVAILABLE SEEK SHELTER IN AN 
INTERIOR ROOM OF THE LOWEST LEVEL OF A STRUCTURE...OR IF TIME 
ALLOWS...CONSIDER MOVING TO AN UNDERGROUND SHELTER ELSEWHERE. MOBILE 
HOMES AND OUTBUILDINGS WILL OFFER NO SHELTER FROM THIS TORNADO.

&&

LAT...LON 3493 8689 3484 8684 3475 8680 3476 8713
      3482 8717 3498 8699
TIME...MOT...LOC 2205Z 246DEG 32KT 3483 8705 

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 4:55 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 28, 4:55 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT MON APR 28 2014

.UPDATE...
MESOSCALE UPDATE.

&&

.MESOSCALE UPDATE...
SUPERCELLS CONTINUE TO MARCH EASTWARD ACROSS THE HUN CWFA THIS
AFTERNOON...WITH A CONFIRMED TORNADO ON THE GROUND AT THE MOMENT
CROSSING THE TENNESSEE RIVER FROM THE LAWRENCE/LAUDERDALE COUNTY BORDER
INTO LIMESTONE COUNTY. THIS CELL DEVELOPED WEST OF RUSSELLVILLE JUST
A SHORT WHILE AGO AND HAS STRENGTHENED AS IT MOVED EAST/NORTHEAST.
LOW LEVEL HELICITIES OF 200 TO 300 M2/S2 AND LCL LEVELS OF 500-700M ARE
POOLING JUST HEAD OF/ALONG THE SUPERCELLS, AIDING IN TORNADO
DEVELOPMENT THIS AFTERNOON.

THE AREA REMAINS IN THE RIGHT REAR QUADRANT OF A H5 JET ROUNDING THE
BASE OF THE UPPER TROF PARKED OVER THE CENTRAL PLAINS, ENHANCING LIFT
ALOFT FOR THE ONGOING CONVECTION.

IN ADDITION TO THE SEVERE THREAT, HP SUPERCELLS ARE ALSO KNOWN FOR
THEIR PROLIFIC RAIN-PRODUCING PROPERTIES. AS SUCH, RAIN RATES OF 3-4"
PER HOUR HAVE BEEN NOTED OVER NORTHWEST ALABAMA. FLASH FLOOD WARNINGS
WILL FOLLOW THIS LINE OF CONVECTION AS IT MARCHES EASTWARD THIS
EVENING.

12

&&

.AVIATION...
/ISSUED 1222 PM CDT MON APR 28 2014/
FOR 18Z TAFS...
TS WILL INCREASE BETWEEN 21-23Z FOR AREAS ALONG AND WEST OF I-65.
STORMS WILL IMPACT KMSL INITIALLY AND POSSIBLY KHSV BY 23Z.
CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING
TORNADOES...THROUGH THIS EVENING ACROSS N AL. AS STORMS APPROACH...
EXPECT WIDESPREAD MVFR CIGS AND VSBY WITH HEAVY RAIN/INTENSITY OF
STORMS TEMPORARILY LOWERING CIGS/VSBY TO IFR (OR WORSE). WIND GUSTS
WILL BE ERRATIC. CONDITIONS APPEAR TO IMPROVE WEST TO EAST BETWEEN
03-07Z/TONIGHT.

DJN.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT MON APR 28 2014

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-
LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
228 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE
VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS
AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE
POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING
WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG
TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE
THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY
ACROSS NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS
IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS AS THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 28, 2:47 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT MON APR 28 2014

ALZ002-003-282045-
COLBERT AL-FRANKLIN AL-
247 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN UNTIL 345 PM CDT...
...SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES IN NORTHEAST
MISSISSIPPI...MOVING RAPIDLY INTO NORTHWEST ALABAMA...

AT 246 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
POSSIBLE TORNADOES OVER TUPELO...MOVING EAST AT 40 MPH. AT THEIR
CURRENT LOCATION AND MOVEMENT...THEY COULD CROSS THE ALABAMA STATE
LINE NEAR RED BAY BETWEEN 330 AND 345 PM CDT.

LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA...BLOODY SPRINGS...POGO...MAUD...ALLSBORO...ATWOOD...
PLEASANT SITE AND HALLTOWN.

PREPARE NOW FOR THESE STORMS! MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3469 8813 3471 8812 3472 8810 3472 8809
      3436 8796 3432 8811 3432 8817
TIME...MOT...LOC 1944Z 247DEG 34KT 3424 8876

BCC
Local storm report, Apr 28, 4:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     RUSSELLVILLE            34.51N 87.73W
04/28/2014                   FRANKLIN           AL   BROADCAST MEDIA

            A FUNNEL CLOUD WAS REPORTED NEAR RUSSELLVILLE.

&&

KWEBER
Local storm report, Apr 28, 4:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             4 NNW LEIGHTON          34.76N 87.56W
04/28/2014  E0.50 INCH       COLBERT            AL   EMERGENCY MNGR

            DIME SIZED HAIL WAS REPORTED.

&&

KWEBER
Local storm report, Apr 28, 4:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          8 W LEIGHTON            34.70N 87.67W
04/28/2014                   COLBERT            AL   TRAINED SPOTTER

            A TORNADO WAS REPORTED BY A TRAINED SPOTTER AT THIS
            LOCATION.

0400 PM     FUNNEL CLOUD     5 N NORTH COURTLAND     34.74N 87.33W
04/28/2014                   LAWRENCE           AL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A WALL CLOUD NORTH OF COURTLAND

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:47 PM CDTSpecial Weather StatementHUNFranklin58 min
Apr 28, 3:09 PM CDTTornado WarningHUNColbert, Franklin51 min
Apr 28, 3:41 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin34 min
Apr 28, 3:50 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale6 hr
Apr 28, 3:56 PM CDTTornado WarningHUNColbert, Franklin34 min
Apr 28, 4:29 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone6 hr
Apr 28, 4:35 PM CDTTornado WarningHUNLauderdale, Lawrence, Limestone25 min
Apr 28, 5:15 PM CDTTornado Warning EmergencyHUNLimestone, Madison30 min
Apr 28, 5:32 PM CDTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Apr 28, 5:36 PM CDTTornado WarningHUNFranklin39 min
Apr 28, 5:41 PM CDTTornado WarningHUNLimestone34 min
Apr 28, 5:45 PM CDTTornado WarningHUNMadison30 min
Apr 28, 5:50 PM CDTTornado WarningHUNLawrence25 min
Apr 28, 6:27 PM CDTSevere Thunderstorm WarningHUNMadison33 min
Apr 28, 6:40 PM CDTTornado WarningHUNMadison35 min
Apr 28, 6:50 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison25 min
Apr 28, 6:52 PM CDTSevere Thunderstorm WarningHUNLawrence23 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningHUNMadison34 min

Nearby

Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.